High Surf, North Central
- When
- November 9, 6:00 PM AST to 7:00 PM AST
- Where
- North Central County, Vega Alta
- Deaths
- 1 direct, 0 indirect
- Injuries
- 1 direct, 0 indirect
- Reported by
- NEWSPAPER
High seas overturned a fisherman's boat at the Vega Alta Coast. One of the occupants drowned while the other received injuries as he hit the reef.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJU wrote it up.
High seas overturned a fisherman's boat at the Vega Alta Coast. One of the occupants drowned while the other received injuries as he hit the reef.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Juan, PR wrote its last area forecast discussion before the first event at Nov 9, 3:15 PM AST, 2 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN JUAN PR 315 PM AST SAT NOV 9 2002 AS THERE WAS NOT MUCH CHANGE IN GUIDANCE...WILL RE-HASH MAIN SYNOPTIC FEATURES FROM PREVIOUS DISCUSSION. THERE IS A STATIONARY BOUNDARY TO THE NORTH OF THE REGION AROUND 22 NORTH. IT IS FORECAST TO REMAIN STATIONARY. IT IS SUPPLYING A POOL OF LOW LEVEL MOISTURE TO THE NORTH OF THE REGION. BUT THE MID TO UPPER LEVELS ARE STABLE WITH A STRONG RIDGE BUILDING INTO THE REGION FROM THE NORTHWEST. AS THIS RIDGE CONTINUES TO BUILD IN...THE LOW LEVEL FLOW WILL START TO BECOME MORE EAST TO SOUTHEAST BY SUNDAY AND ADVECT SOME MODEST AMOUNTS OF LOW LEVEL MOISTURE INTO THE REGION. BUT THE STABILIZING EFFECTS OF THE MID TO UPPER LEVELS SHOULD SUPPRESS ANY LARGE SCALE CONVECTION AND A MODEST INCREASE IN SHOWERS MAY BE EXPECTED FROM THE NORMAL LOCAL ISLAND EFFECTS STARTING ON SUNDAY AND EARLY NEXT WEEK. FOR COASTAL CONDITIONS...A LONG PERIOD NORTH SWELL IS STILL FORECAST TO ARRIVE INTO THE REGION LATER TONIGHT INTO SUNDAY...BUT GUIDANCE INDICATES THAT IT MAY NOT BE AS LARGE AS ORIGINALLY FORECAST. HOWEVER...AS NORTH SWELL OF NEAR 5 FEET AND LONG PERIOD MAY ENTER INTO REGION THIS WILL BORDERLINE ON CRITERIA FOR MEETING HEAVY SURF ADVISORY. IF SO THE GUIDANCE INDICATES IT MAY LAST ONLY FOR ABOUT 6 HOURS OR SO STARTING LATER ON SUNDAY MORNING. AS STATED BEFORE...WILL HAVE TO MONITOR THE SITUATION CLOSELY. EQUIPMENT: NONE. .SJU... .PR...NONE. .VI...NONE. DIEHL WRITTEN TEXT FORECASTS (IN ENGLISH OR SPANISH)...SATELLITE IMAGERY ...DOPPLER RADAR DATA...AND A VIRTUAL LIBRARY OF WEATHER INFORMATION CAN BE FOUND AT THE NWS SAN JUAN WEB SITE AT: HTTP://WWW.SRH.NOAA.GOV/SJU (ALL LOWER CASE).
PRZ001>013-VIZ001-002-AMZ710>750-091400- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN JUAN PR 600 AM AST SAT NOV 9 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO. .TODAY AND TONIGHT... ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS WESTERN INTERIOR SECTIONS OF PUERTO RICO THIS AFTERNOON. NO WIDESPREAD FLOODING IS EXPECTED. HOWEVER...LOCALIZED FLOODING ROADS...STREETS IS POSSIBLE MAINLY THIS AFTERNOON. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION NOT ANTICIPATED. .SUNDAY THROUGH FRIDAY... SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER MAINLY CENTRAL AND WESTERN AREAS OF PUERTO RICO EACH AFTERNOON. A MINOR URBAN AND SMALL STREAM FLOODING IS POSSIBLE IN A FEW AREAS EACH AFTERNOON. THERE IS A SMALL CRAFT ADVISORY IN EFFECT FOR THE ATLANTIC WATERS. NORTHWEST TO NORTH SWELLS WILL BE AFFECTING THE ATLANTIC WATERS AND PASSAGES TODAY THROUGH TUESDAY PRODUCING HIGH SURF AND DANGEROUS CONDITIONS FOR SMALL CRAFT OPERATORS. THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS. .TODAY AND TONIGHT... NO HAZARDOUS WEATHER IS EXPECTED FOR TODAY AND TONIGHT. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION NOT ANTICIPATED. .SUNDAY THROUGH FRIDAY... SEAS ARE EXPECTED TO INCREASE IN NORTHWEST TO NORTH SWELLS OVER THE ATLANTIC WATERS AND PASSAGES TODAY THROUGH TUESDAY PRODUCING HIGH SURF AND DANGEROUS CONDITIONS FOR SMALL CRAFT OPERATORS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEB SITE FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS AT (ALL LOWERCASE LETTERS): HTTP://WWW.SRH.NOAA.GOV/SJU.
1 high surf. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| High Surf, North Central | 2002-11-09 | 33 | Male | In Water | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Puerto Rico in 2002Every state in 2002This day in weather historyWarnings in Puerto Rico, November 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5321705.